Alert archive / Tennessee / Tornado Warnings in 2023

Tornado Warning 16, NWS Morristown, TN

June 11, 2023Campbell County, Scott County, Tennessee

NWS Morristown, TN issued this tornado warning at Jun 11, 2023, 7:04 PM EDT for Campbell County, Scott County, Tennessee. It was in force for 25 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 11, 2023, 7:04 PM EDT (23:04 UTC)
Expired
Jun 11, 2023, 7:29 PM EDT
In force
25 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

Counties Campbell County, TN, Scott County, TN

The radar

The Knoxville radar (KMRX), 107 km from the middle of the area, began a volume at 23:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 11, 7:10 PM EDTFUNNEL CLOUD5 Nne Rugby, TNFunnel cloud spotted over the Mt Helen area north of Rugby.
Jun 11, 7:10 PM EDTFUNNEL CLOUD5 Nne Rugby, TNFunnel cloud spotted over the Mt Helen area north of Rugby.
Jun 11, 7:10 PM EDTFUNNEL CLOUD5 Nne Rugby, TNFunnel cloud spotted over the Mt Helen area north of Rugby.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 11, 4:34 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.1 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2023-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 77 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2023-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 183 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
77 J/kg
Mixed-layer CIN
-164 J/kg
Mixed-layer LCL
1030 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
183 m²/s²
0-3 km storm-relative helicity
199 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

542 
WFUS54 KMRX 112304
TORMRX
TNC013-151-112345-
/O.NEW.KMRX.TO.W.0016.230611T2304Z-230611T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Morristown TN
704 PM EDT Sun Jun 11 2023

The National Weather Service in Morristown has issued a

* Tornado Warning for...
  Northwestern Campbell County in east Tennessee...
  Northern Scott County in east Tennessee...

* Until 745 PM EDT.
    
* At 704 PM EDT, a severe thunderstorm capable of producing a tornado
  was located 9 miles west of Helenwood, or 11 miles east of
  Jamestown, moving northeast at 30 mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Huntsville and Helenwood around 720 PM EDT.
  Oneida around 725 PM EDT.

Other locations impacted by this tornadic thunderstorm include
Ketchen, Winfield and Honey Creek State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3659 8429 3647 8427 3639 8467 3640 8466
      3641 8467 3641 8466 3642 8468 3650 8471
      3660 8445
TIME...MOT...LOC 2304Z 245DEG 27KT 3644 8472 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

CJM
1 follow-up statement
080 
WWUS54 KMRX 112329
SVSMRX

Severe Weather Statement
National Weather Service Morristown TN
729 PM EDT Sun Jun 11 2023

TNC013-151-112338-
/O.CAN.KMRX.TO.W.0016.000000T0000Z-230611T2345Z/
Campbell TN-Scott TN-
729 PM EDT Sun Jun 11 2023

...THE TORNADO WARNING FOR NORTHWESTERN CAMPBELL AND NORTHERN SCOTT
COUNTIES IS CANCELLED...
    
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.

A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
east Tennessee.

LAT...LON 3659 8429 3647 8427 3639 8467 3640 8466
      3641 8467 3641 8466 3642 8468 3650 8471
      3660 8445
TIME...MOT...LOC 2327Z 245DEG 27KT 3652 8451 

$$

CJM

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this tornado warning went out at Jun 11, 2:54 PM EDT, 4 hours 10 minutes earlier.

Area forecast discussion, Jun 11, 2:54 PM EDT, 4 hours 10 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
254 PM EDT Sun Jun 11 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This evening through Monday)
Issued at 248 PM EDT Sun Jun 11 2023

1. Showers and storms will sweep across the area this
afternoon/tonight, and some of the storms may be strong to severe.

2. Drier and cooler air moving in Monday behind the cold front.

Discussion:

Currently we have low pressure centered over southern Illinois with
a trailing cold front into the southern Plains. A stubborn warm
front is finally moving north through our southwestern counties. An
upper low is digging into the Great Lakes region, and as it does the
surface low will move NE, dragging the cold front through our area
later tonight/very early Monday. A prefrontal trough will be the
focus for convective development to our west this afternoon, and
these showers and storms are expected to organize into a broken line
and move east into our area this evening/early tonight. In addition,
we will likely see more scattered showers/storms out ahead of the
main line as the warm front pushes further north and the atmosphere
destabilizes.

We are starting to see some thinning of the clouds, and most
guidance suggests that the warm front will continue to move north at
least through our central counties allowing convective energy to
increase especially across central/southern/western portions of the
area. There is enough shear to support supercellular structures in
the storms this afternoon/evening, and a tornado cannot be ruled out
especially west/south. However, it still appears the more
significant severe threat will be damaging straight line winds and
possibly large hail. Also, localized flooding may occur especially
if any areas see repeated storms over the same location.

The convection will diminish to just some showers later tonight
before ending Monday. Drier air will be moving in, with increasing
sunshine in the afternoon. High temperatures Monday will be well
below seasonal normals.

&&

.LONG TERM...
(Monday night through next Sunday)
Issued at 248 PM EDT Sun Jun 11 2023

Key Messages:

1. Stalled frontal boundary to our south will provide next chance
for rainfall Tuesday into Wednesday, mainly focused in the southern
TN valley.

2. Mostly dry Thursday and Friday before another potential system
over the weekend.

Discussion:

Broad scale upper trough over the Great Lakes kicks off the extended
period. Cool airmass left behind the earlier cold front and low
heights from the upper trough will contribute to another unusually
mild morning and afternoon on Tuesday. A front will stall near our
region, with exact placement crucial for rain chances Tuesday
through Wednesday. If the front is too far south, we might miss out
on rain completely. For now, the NAM, GFS, and Euro all run
scattered showers and storms along the southern TN border overnight
Tuesday into Wednesday. Ensemble means have been trending the last
few runs southwards with the total rain swath, lending further
support to the southernmost portions of Tennessee having the best
chance for rain.

Thursday into Friday northwesterly synoptic flow likely means rain
chances will be fairly limited, outside of a potentially diurnal
storm. GFS soundings for Thursday look rather dry with strong mixing
in the boundary layer, could be difficult to get any shower to form
and precipitate to the surface. Friday has slightly better support
for isolated to widely scattered thunderstorms. Next chance for more
widespread showers will be over the weekend with a shortwave trough
sliding across the Midwest bringing increased rain chances to our
area.

&&

.AVIATION...
(18Z TAFS)
Issued at 109 PM EDT Sun Jun 11 2023

Will see showers and thunderstorms move across the area this
afternoon/early tonight, tapering to some showers before ending
early Monday. Will try to time highest thunderstorm probability
with a tempo thunder group. Will start out VFR all sites, but
expect MVFR conditions to develop tonight and continue into
Monday. CHA will likely become VFR again late. Of course with a
heavier shower/thunderstorm, conditions may dip to IFR or below.
Also, winds may be quite gusty with any stronger storm.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             66  79  58  76 /  80  10  10  50
Knoxville McGhee Tyson Airport, TN  65  76  56  74 /  80  20   0  30
Oak Ridge, TN                       63  77  53  74 /  80  20   0  30
Tri Cities Airport, TN              63  75  52  74 /  80  50   0  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

SHORT TERM...
LONG TERM....Wellington
AVIATION...
Hazardous weather outlook, Jun 11, 2:57 PM EDT, 4 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
257 PM EDT Sun Jun 11 2023

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-121900-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
257 PM EDT Sun Jun 11 2023 /157 PM CDT Sun Jun 11 2023/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...This Afternoon and Tonight

Periods of showers and thunderstorms are expected this afternoon
into tonight. The strongest storms will be capable of producing
straight-line winds in excess of 60 mph, and hail up to around 1
inch in diameter. There is also a low risk of a brief tornado,
mainly over and near the Plateau and across the Southern Valley.
Localized flooding will be possible, mainly in areas that see
multiple heavy downpours.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed on Sunday and Sunday night.

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 5:35 PM EDTTornado WarningMRXCampbell, Morgan, Scott40 min
Jun 11, 6:07 PM EDTTornado WarningMRXCampbell, Morgan, Scott38 min
Jun 11, 6:34 PM EDTSevere Thunderstorm WarningMRXLoudon, McMinn, Meigs, Monroe, Rhea, Roane56 min
Jun 11, 6:35 PM EDTTornado WarningMRXMorgan40 min
Jun 11, 6:39 PM EDTTornado WarningMRXCampbell, Scott39 min
Jun 11, 6:42 PM EDTSevere Thunderstorm WarningMRXCampbell, Morgan, Scott63 min
Jun 11, 7:01 PM EDTSevere Thunderstorm WarningMRXMorgan, Scott46 min
Jun 11, 7:08 PM EDTTornado WarningMRXAnderson, Campbell, Knox, Morgan, Scott52 min
Jun 11, 7:24 PM EDTTornado WarningMRXMorgan, Scott51 min
Jun 11, 7:26 PM EDTSevere Thunderstorm WarningMRXBlount, Knox, Loudon, Roane64 min
Jun 11, 7:56 PM EDTSevere Thunderstorm WarningMRXAnderson, Grainger, Jefferson, Knox, Union64 min

Nearby

Tornado Warnings in Tennessee, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.